zbMATH — the first resource for mathematics

On some results of Moser and of Bangert. (English) Zbl 1149.35341
Summary: A new proof is given of results in [V. Bangert, Ann. Inst. H. Poincaré Anal. Non Linéaire 6, 95–138 (1989; Zbl 0678.58014)] on the existence of minimal (in the sense of Giaquinta and Giusti) heteroclinic solutions of a nonlinear elliptic PDE \[ \sum_{i=1}^n{\partial\over\partial x_ i} F_{p_i}(x,u,Du)-F_u(x,u,Du)=0.\tag{1} \] Bangert’s work is based on an earlier paper of J. Moser [Ann. Inst. H. Poincaré Anal. Non Linéaire 3, 229–272 (1986; Zbl 0609.49029)]. Unlike Bangert (op. cit.), the proof here is variational in nature, and involves the minimization of a ‘renormalized’ functional. It is meant to be the first step towards finding locally vs. globally minimal solutions of the PDE.
For Part II, see Adv. Nonlinear Stud. 4, No. 4, 377–396 (2004; Zbl 1229.35047).

35J20 Variational methods for second-order elliptic equations
35J60 Nonlinear elliptic equations
37C29 Homoclinic and heteroclinic orbits for dynamical systems
37J45 Periodic, homoclinic and heteroclinic orbits; variational methods, degree-theoretic methods (MSC2010)
47J30 Variational methods involving nonlinear operators
Full Text: DOI Numdam EuDML
[1] Alama, S.; Li, Y., On “multibump” bound states for certain semilinear elliptic equations, Indiana univ. math. J., 41, 983-1026, (1992) · Zbl 0796.35043
[2] Alessio, F.; Jeanjean, L.; Montecchiari, P., Existence of infinitely many stationary layered solutions in \(R\^{}\{2\}\) for a class of periodic allen – cahn equations, Comm. PDE, 27, 1537-1574, (2002) · Zbl 1125.35342
[3] Aubry, S.; LeDaeron, P.Y., The discrete frenkel – kantorova model and its extensions I-exact results for the ground states, Physica D, 8, 381-422, (1983) · Zbl 1237.37059
[4] Bangert, V., On minimal laminations of a torus, AIHP anal. nonlin., 6, 95-138, (1989) · Zbl 0678.58014
[5] Coti Zelati, V.; Rabinowitz, P.H., Homoclinic type solutions for a semilinear elliptic PDE on \(R\^{}\{n\}\), Comm. pure appl. math., 45, 1217-1269, (1992) · Zbl 0785.35029
[6] Giaquinta, M.; Guisti, E., On the regularity of the minima of variational integrals, Acta math., 148, 31-46, (1982) · Zbl 0494.49031
[7] Mather, J.N., Existence of quasi-periodic orbits for twist homeomorphisms of the annulus, Topology, 21, 457-467, (1982) · Zbl 0506.58032
[8] Moser, J., Minimal solutions of variational problems on a torus, AIHP anal. nonlin., 3, 229-272, (1986) · Zbl 0609.49029
[9] Rabinowitz, P.H.; Stredulinsky, E., Mixed states for an allen – cahn type equation, Comm. pure appl. math., 56, 1078-1134, (2003) · Zbl 1274.35122
[10] Séré, E., Existence of infinitely many homoclinic orbits in Hamiltonian systems, Math. Z., 209, 27-42, (1992) · Zbl 0725.58017
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.